Alert archive / Arizona / Flash Flood Watches in 2006

Flash Flood Watch 8, NWS Tucson, AZ

September 12, 2006

NWS Tucson, AZ issued this flash flood watch at Sep 12, 2006, 12:02 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2006, 12:02 PM MST (19:02 UTC)
Expired
Sep 13, 2006, 12:18 AM MST
In force
12 hr
Issued by
NWS Tucson, AZ
Flood severity
None

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Sep 12, 8:55 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 12, 8:55 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
855 AM MST TUE SEP 12 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER NORTHERN BAJA WILL MOVE
NORTHEAST ACROSS SOUTHEAST ARIZONA THROUGH WEDNESDAY. THIS WILL
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS INTO WEDNESDAY. AS THE
LOW PRESSURE SYSTEM SLOWLY DEPARTS THE AREA STARTING THURSDAY...MUCH
DRIER AIR WILL OVERSPREAD SOUTHEAST ARIZONA BY THIS WEEKEND.

&&

.DISCUSSION...ACTIVE MORNING ALREADY UNDERWAY WITH KEMX WSR-88D
DETECTING SCATTERED THUNDERSTORM ACTIVITY GENERALLY ON A LINE FROM
TUCSON EASTWARD.  THESE THUNDERSTORMS ARE DEVELOPING IN SOUTHERLY
FLOW ALOFT IN AN AREA OF STRONG DIVERGENCE EAST OF THE CLOSED
MID/UPR LOW NOW ACROSS SWRN AZ/NRN MEXICO.  12Z KTUS SOUNDING SHOWS
PW VALUES AROUND ONE INCH AS THE LOWER LEVELS ARE STILL RELATIVELY
DRY.  HOWEVER...WE EXPECT THE PW TO INCREASE THROUGH THE DAY AS
SOUTHEAST LOW LEVEL FLOW CONTINUES TO TRANSPORT MORE MOISTURE NORTH
FROM MEXICO.  THE SOUNDING IS FAVORABLE FOR ADDITIONAL DEVELOPMENT
OF THUNDERSTORMS WITH MODIFIED SOUNDING YIELDING A CAPE OF 1300 J/KG
WITH A TEMP OF 93F AND DEWPOINT OF 55F.  GIVEN THE STRONG UPDRAFTS
EXPECTED AND 30-40KTS OF 0-6KM SHEAR TODAY SOME OF THESE STORMS
SHOULD BE SEVERE WITH STRONG WINDS AND LARGE HAIL.  WE WILL BE
RELEASING A SPECIAL 18Z SOUNDING TODAY TO MONITOR THE INCREASE IN
LOW LEVEL MOISTURE.

GIVEN THE NATURE THIS MORNING FOR THE STORMS TO BE TRAINING IN THE
SOUTHERLY FLOW ALOFT FROM TUCSON EASTWARD...THE SLOW EASTWARD
MOVEMENT OF THIS MID/UPR LEVEL LOW AND THE ANTICIPATED INCREASE IN
MOISTURE WE ARE CONSIDERING ISSUING A FLASH FLOOD WATCH FOR PORTIONS
OF THE CWA LATER THIS MORNING.  HOWEVER...ONCE AGAIN THE LOWER LEVEL
MOISTURE AND PW INCREASE IS CRUCIAL FOR THE DEVELOPMENT OF
WIDESPREAD HEAVY RAINFALL.  WE PREFER TO WAIT UNTIL THE 18Z SOUNDING
COMES IN TO GET A BETTER HANDLE ON THIS. THE MID/UPR LEVEL LOW WILL
CONTINUE TO IMPACT SOUTHEAST ARIZONA DURING THE DAY WEDNESDAY WITH A
CONTINUATION OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 12, 8:50 AM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST TUE SEP 12 2006

AZZ019-029-030-033>035-130700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
850 AM MST TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING
AS WEAK LOW PRESSURE OVER NORTHERN BAJA FEEDS MONSOON MOISTURE
BACK INTO THE REGION. WITH THE STORMS MOVING NORTH AT 20 MPH...
THE RISK OF FLASH FLOODING WILL INITIALLY BE RATHER LOW...ALTHOUGH
SOME MINOR STREET AND WASH FLOODING IS POSSIBLE. HOWEVER AS THE
STORMS BECOME MORE NUMEROUS AND BEGIN TO MOVE REPEATEDLY OVER THE
SAME AREAS LATER TODAY AND TONIGHT...TOTAL RAINFALL COULD EXCEED
ONE INCH IN SOME AREAS. THE AREA WILL BE MONITORED FOR A POSSIBLE
FLASH FLOOD WATCH LATER TODAY.

IN ADDITION...THERE IS A RISK OF A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY THIS EVENING...WITH HAIL UP TO ONE INCH IN
DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEPENDING ON THE AMOUNT OF SUNSHINE...ANOTHER ROUND OF STRONG
THUNDERSTORMS IS POSSIBLE ON WEDNESDAY BEFORE A SIGNIFICANT DRYING
TREND TAKES PLACE BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-130700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
850 AM MST TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP AROUND NOON...AND WILL
INCREASE IN BOTH COVERAGE AND INTENSITY BY THIS EVENING. BECAUSE
SOUTH CENTRAL ARIZONA IS CLOSER TO WEAK LOW PRESSURE OVER NORTHERN
BAJA...THE STORMS WILL MOVE NORTHWEST AT ONLY 10 MPH. THIS COULD
LEAD TO 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME OVER
CENTRAL AND WESTERN PIMA COUNTY. THE AREA WILL BE MONITORED FOR A
POSSIBLE FLASH FLOOD WATCH LATER TODAY.

IN ADDITION...THERE IS A RISK OF A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY THIS EVENING...WITH HAIL UP TO ONE INCH IN
DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEPENDING ON THE AMOUNT OF SUNSHINE...ANOTHER ROUND OF STRONG
THUNDERSTORMS IS POSSIBLE ON WEDNESDAY BEFORE A SIGNIFICANT DRYING
TREND TAKES PLACE BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

In the hours before

Local storm report, Sep 12, 11:26 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1126 AM MST TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     FLASH FLOOD      8 SE BENSON             31.88N 110.21W
09/12/2006                   COCHISE            AZ   LAW ENFORCEMENT

            TRUCK STRUCK IN RISING WATER IN SAINT DAVID. SWIFT WATER
            RESCUE REQUIRED.

&&

EVANS
Local storm report, Sep 12, 11:46 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
1146 AM MST TUE SEP 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     FLASH FLOOD      8 SE BENSON             31.88N 110.21W
09/12/2006                   COCHISE            AZ   LAW ENFORCEMENT

            TRUCK STUCK IN RISING WATER IN SAINT DAVID. SWIFT WATER
            RESCUE REQUIRED.

&&

EVANS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:33 PM MSTFlash Flood WarningTWCCochise27 min
Sep 12, 10:38 AM MSTFlash Flood WarningTWCCochise7 min
Sep 12, 12:41 PM MSTFlash Flood WarningTWCCochise, Graham4 min
Sep 12, 1:02 PM MSTFlash Flood WarningTWCCochise, Graham
Sep 12, 1:42 PM MSTFlash Flood WarningTWCSanta Cruz3 min
Sep 12, 1:45 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Sep 12, 3:07 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz38 min
Sep 12, 3:40 PM MSTSevere Thunderstorm WarningTWCGraham31 min
Sep 12, 4:56 PM MSTSevere Thunderstorm WarningTWCCochise64 min

Nearby

Flash Flood Watches in Arizona, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.